Alert archive / Colorado / Flash Flood Warnings in 2008

Flash Flood Warning 32, NWS Goodland, KS

August 25, 2008Yuma County, Colorado

NWS Goodland, KS issued this flash flood warning at Aug 25, 2008, 11:02 PM MDT for Yuma County, Colorado. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 25, 2008, 11:02 PM MDT (05:02 UTC)
Expired
Aug 26, 2008, 2:00 AM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Yuma County, CO

The radar

The Goodland radar (KGLD), 109 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 25, 11:05 PM MDTHEAVY RAIN 1.34Yuma, CO1.34 INCHES IN 30 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 5.0 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2008-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2008-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
2749 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 260502
FFWGLD
COC125-260800-
/O.NEW.KGLD.FF.W.0032.080826T0502Z-080826T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
1102 PM MDT MON AUG 25 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL YUMA COUNTY IN NORTHEAST COLORADO...
  THIS INCLUDES THE CITIES OF...YUMA...HEARTSTRONG...ECKLEY...

* UNTIL 200 AM MDT

* AT 1059 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4013 10230 3987 10238 3990 10282 3998 10283
      4000 10283 4000 10281 4004 10281 4014 10279

$$

MCGUIRE
1 follow-up statement
000 
WGUS73 KGLD 260633
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1233 AM MDT TUE AUG 26 2008

COC125-260800-
/O.CON.KGLD.FF.W.0032.000000T0000Z-080826T0800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
YUMA CO-
1233 AM MDT TUE AUG 26 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 200 AM MDT FOR
CENTRAL YUMA COUNTY...

AT 1228 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO YUMA...
HEARTSTRONG AND ECKLEY

WHILE THUNDERSTORMS WERE RAPIDLY DIMINISHING AND MOVING OUT OF THE 
WARNED AREA AS OF 1230 AM MDT...THE FLASH FLOOD WARNING WILL REMAIN 
IN EFFECT UNTIL 200 AM MDT TO ACCOUNT FOR RAIN THAT HAS ALREADY 
FALLEN COLLECTING AND FLOWING THROUGH LOW LYING AREAS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
GOODLAND.

LAT...LON 4013 10230 3987 10238 3990 10282 3998 10283
      4000 10283 4000 10281 4004 10281 4014 10279

$$

LOCKHART

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 25, 3:14 PM MDT, 7 hours 48 minutes earlier.

Area forecast discussion, Aug 25, 3:14 PM MDT, 7 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
314 PM MDT MON AUG 25 2008

.DISCUSSION...A SERIES OF MID LEVEL IMPULSES WILL MOVE SOUTHEAST
ACROSS THE REGION THROUGH EARLY WEDNESDAY KEEPING PRECIPITATION
CHANCES ALIVE INTO MID WEEK. PATTERN LOOKS DRIER AFTER THAT...BUT
ONE COMPLICATING FACTOR WILL BE THE FINAL TRAJECTORY OF MID AND
HIGH LEVEL MOISTURE FROM TROPICAL STORM JULIO ALONG THE BAJA
COAST. IF THAT WORKS ITS WAY INTO THE CENTRAL ROCKIES/HIGH
PLAINS...PRECIPITATION POTENTIAL WILL BE HIGHER THAN CURRENTLY
INDICATED IN THE GRIDS.

FOR TONIGHT...CONVECTION CURRENTLY DEVELOPING ALONG THE I-25
CORRIDOR WILL SUSTAIN ITSELF INTO THE EVENING HOURS AS IT MOVES
INTO NORTHEAST COLORADO THIS EVENING. EVEN THOUGH WINDS ALOFT OF 15 KTS
ARE FAIRLY WEAK...LOW LEVEL MOISTURE IS DECENT AND LOW LEVEL
UPSLOPE FLOW PREVAILS...SO SOME STORMS WILL LIKELY MAKE IT INTO
WESTERN KANSAS/SW NEBRASKA DURING THE OVERNIGHT HOURS. UPPER
TROUGH OVER NEBRASKA MAY ALSO ASSIST IN GENERATING SCATTERED
THUNDERSTORMS OVERNIGHT. MAIN IMPACT WILL BE HEAVY RAINFALL WITH
PRECIPITABLE WATER VALUES OVER ONE INCH.

LATEST GUIDANCE SHOWS SURFACE COLD FRONT IS STILL FORECAST TO MOVE
THROUGH THE AREA LATE TUESDAY NIGHT-WEDNESDAY MORNING WHICH WILL
AID IN THUNDERSTORM DEVELOPMENT AT THAT TIME...FOLLOWED BY BREEZY
CONDITIONS AND BRIEFLY COOLER TEMPERATURES WEDNESDAY.

IN THE EXTENDED PERIODS...FAIRLY SEASONAL TEMPERATURES WILL
CONTINUE AS THE UPPER PATTERN BECOMES MORE ZONAL WITH A TENDENCY
FOR RIDGING OVER THE WEEKEND.

&&

.AVIATION...SCATTERED MVFR THUNDERSTORMS ARE FORECAST IN THE
00-06Z TIMEFRAME AT BOTH TERMINALS. AFTER 10Z IFR CEILINGS ARE
FORECAST IN WEAK UPSLOPE FLOW.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 25, 10:46 AM MDT, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1046 AM MDT MON AUG 25 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261530-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1046 AM MDT MON AUG 25 2008 /1146 AM CDT MON AUG 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS EASTERN COLORADO
LATE THIS AFTERNOON AND THE REST OF THE TRI-STATE AREA TONIGHT.
WHILE SEVERE WEATHER IS NOT ANTICIPATED...STRONGER STORMS WILL BE
CAPABLE OF GUSTY WINDS AND MODERATE TO HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH
WEDNESDAY. AT THIS TIME...WIDESPREAD SEVERE WEATHER DOES NOT
APPEAR LIKELY BUT SOME LOCATIONS COULD RECEIVE LOCALLY HEAVY
RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

FS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 9:57 PM MDTSevere Thunderstorm WarningGLDYuma63 min

Nearby

Flash Flood Warnings in Colorado, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.